IDEAS home Printed from
   My bibliography  Save this article

Further Analysis of the Markowitz Model of Utility with a Small Degree of Probability Distortion


  • David A. Peel
  • David Law


Explanation of the Allais paradox and the preference of many for multiple prize lottery tickets provide a rationale for why a model of agent's choice under uncertainty should embody the assumption that they distort probabilities. However the degree of probability distortion required to explain gambling on long shots in Cumulative Prospect Theory appears problematic since it implies subjective expected rates of return are dramatically higher than objective returns. Here we show that a Markowitz model of expected utility, supplemented by a small degree of probability distortion, has qualitatively similar predictions as Cumulative Prospect Theory for numerous experimental outcomes as well as the indifference curves between expected return and objective probabilities for a given stake gamble. In addition we show how a small degree of probability distortion can lead to a preference for a multiple prize lottery which has a rather different prize structure and associated probabilities than the optimally chosen one prize lottery even though the utility gain is small.

Suggested Citation

  • David A. Peel & David Law, 2008. "Further Analysis of the Markowitz Model of Utility with a Small Degree of Probability Distortion," Journal of Gambling Business and Economics, University of Buckingham Press, vol. 2(3), pages 71-83, December.
  • Handle: RePEc:buc:jgbeco:v:2:y:2008:i:3:p:71-83

    Download full text from publisher

    File URL:
    Download Restriction: no


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. David Alan Peel & David Law, 2016. "Loss Aversion and Ruinous Optimal Wagering in the Markowitz Model of Non-Expected Utility," Economics Bulletin, AccessEcon, vol. 36(2), pages 688-695.
    2. Peel, D.A., 2013. "Heterogeneous agents and the implications of the Markowitz model of utility for multi-prize lottery tickets," Economics Letters, Elsevier, vol. 119(3), pages 264-267.

    More about this item



    JEL classification:

    • L83 - Industrial Organization - - Industry Studies: Services - - - Sports; Gambling; Restaurants; Recreation; Tourism


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:buc:jgbeco:v:2:y:2008:i:3:p:71-83. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Victor Matheson, College of the Holy Cross). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.